Topical Steroid Withdrawal- Taking it one day at a time

I have always had sensitive skin.  As a child, I had pretty typical eczema on my elbows and behind my knees.  In college, around 2005, I started using OTC hydrocortisone and received my first tube of prescription topical steroids (TS).  My skin would flare up in the winter and around finals.  In law school, my eczema got worse, and I was prescribed a few more tubes of steroids. I used them when my skin flared up, and whenever the stress of finals went down, my eczema went too.

When I graduated from law school (2009) and started working full time as an attorney, my skin started flaring up more often.  I started using OTC hydrocortisone lotion and occasionally used stronger prescription TS on my hands and arms. Eczema started spreading and I used more and more TS.

In 2011, I applied for individual insurance and was informed that eczema is a preexisting condition and as a result, my insurance would be $600 more a year.  I made a New Years Resolution to cure my eczema in 2012.

I saw a GP in January 2012 and the first time she said when she saw me was “Wow, you are red!” I told her about my dilemma and how I wanted to cure my eczema. She referred me to an AMAZING allergist in West LA.

I saw the allergist and showed her my skin.  I told her I didn’t want to use steroids anymore and that I wanted to find the true cause of my skin problems.  She looked at my back and said “Oh, you are allergic to gluten. That is a gluten allergy rash.” She told me I needed skin prick allergy testing. The problem is, my skin didn’t have enough clear space to do the test. She gave me prednisone, clobetasol, (a superpotent steroid) and antibiotics.  My skin was amazing during that prednisone taper, but since I took those pills, my skin was never the same. I took an allergy test and I was allergic to everything. I went on a restrictive diet – no gluten or dairy (I was already soy free).  Over the next few months, my skin got worse and worse.  One month after taking the prednisone and allergy testing, my skin was in horrible shape and my eyes almost swelled shut. What was the response from the doctor? More steroids.  I spent thousands of dollars on allergy shots and I was encouraged to smother clobetasol over my body everytime I had a flareup.  I tried to do an all natural anti-inflammatory diet – no nightshade vegetables, no corn, no gluten, no dairy, no caffeine, no alcohol, no legumes.  Every time I ate something, I felt horribly guilty.  I developed “asthma” for the first time in my life.  I had horrible sinus pain.  I was given more steroids to treat those problems. I took strange supplements, super expensive allergy medication, and received advice from all sorts of people about what was wrong with my skin.  The allergist would shake her head and ask me – “So, when you dry off after the shower, you pat dry, not rub, right? I don’t understand why your skin isn’t getting better.

In September 2012, I stopped using steroids.  I had a feeling they were making me worse. My skin BLEW UP.  I remember pulling my pants down and having piles of skin falling out.  My skin also broke out really badly and I used steroids 1-2 times before I found ITSAN.

The day I found ITSAN, I decided to never use steroids again.  I have been steroid free since September 14, 2012. It has been one of the hardest things I have ever done! I hope that by following my journey over the last 2 years, I can help others suffering through TSW.

Visit ITSAN.org for more information on topical steroid addiction/withdrawal.


7 Comment(s)

  1. The Allergista

    February 12, 2013 at 9:44 am

    Thanks so much for taking the time to put your story out there! Just starting to read it all now. Wow. Just wow. I use a topical steroid a little bit, but only when my skin shows no sign of stopping. I do my best to hold off as long as I can, but sometimes it’s hard. Yesterday, I realized I forgot my ointment at home and felt like a kid without it’s blanket!



  2. Pingback: Topical Steroid Withdrawal, Much Wow | A Foodie's Fall from Grace

  3. Tiffany Joy Butler

    September 22, 2014 at 12:09 pm

    Thank you so much for sharing your story to recovery! I feel like I am very close. And I’ll probably email you soon for some advice. You are so brave. I’ve had similar situations with an allergist before. I’ll email you more about it!



  4. Pingback: The Beginning, Much Wow | skincracklepop

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: